Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 105, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 12:20 AM CDT for Cass County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2001, 12:20 AM CDT (05:20 UTC)
- Expired
- May 10, 2001, 12:50 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, IA
The radar
The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100520 SVRDSM IAC029-100550- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1220 AM CDT THU MAY 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASS COUNTY IN SOUTHWEST IOWA * UNTIL 1250 AM CDT * AT 1217 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRISWOLD...OR ABOUT 36 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL SOUTHWESTERN CASS COUNTY AROUND 1230 AM IN RURAL SOUTHERN CASS COUNTY AROUND 1240 AM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM THURSDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4130 9517 4116 9515 4116 9471 4137 9471
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:40 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 9, 9:40 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 940 PM CDT WED MAY 9 2001 SENT A ZONE UPDATE TO REFLECT THE NEW WW218. REST OF THE ZONE PACKAGE LOOKED ON TRACK SO NO CHANGES WERE MADE OTHER THAN TO REMOVE THUNDERSTORM WORDING FROM THE NW AND FAR NRN ZONES AND TO HEADLINE THE NEW WATCH. .DSM...NONE FAB
In the hours before
Local storm report, May 9, 7:46 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM LAURENS IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0735 PM 2 NE LAURENS IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, May 9, 8:24 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM 5 SW CURLEW IA 1 INCH HAIL
05/09/01 PALOALTO REPORTED BY MEDIA.
0757 PM HAVELOCK IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
D SPOTTER.
0800 PM HAVELOCK IA 1.75 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, May 9, 10:14 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM AUDUBON IA .88 INCH HAIL
05/09/01 AUDUBON REPORTED BY STORM
SPOTTER.
0850 PM LEHIGH IA 70 MPH TSTM GUST
05/09/01 WEBSTER REPORTED BY MEDIA.Local storm report, May 9, 11:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1029 PM LISCOMB IA 1 INCH HAIL
05/09/01 MARSHALL REPORTED BY MEDIA. KCCI
TV
1029 PM CONRAD IA 1 INCH HAIL
05/09/01 GRUNDY REPORTED BY MEDIA. KCCI
TV
1033 PM ATLANTIC IA .75 INCH HAIL
05/09/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
BETWEEN ATLANTIC AND
MARNE.
1037 PM ATLANTIC IA 70 MPH TSTM GUST
05/09/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1037 PM ATLANTIC IA .75 INCH HAIL
05/09/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1045 PM ATLANTIC IA WIND DAMAGE
05/09/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEVcERAL TREES DOWN.
1055 PM GLADBROOK IA 1.75 INCH HAIL
05/09/01 TAMA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 10, 12:13 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1213 AM CDT THU MAY 10 2001 IAZ036>039-044>050-057>060-100615- AUDUBON-BLACK HAWK-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GRUNDY- GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK-STORY-TAMA- INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON... DES MOINES...IOWA FALLS...MARSHALLTOWN...WATERLOO/CEDAR FALLS 1213 AM CDT THU MAY 10 2001 SEVERE THUNDERSTORM WATCH NUMBER 218 HAS BEEN CANCELLED FOR LOCATIONS NORTH OF HIGHWAY 30 AS WELL AS FROM DES MOINES WEST TO AUDUBON. THE THUNDERSTORMS HAVE MOVE TO THE SOUTHEAST OF THE AREA AND THERE IS NO LONGER A THREAT OF SEVERE WEATHER. IAZ061-062-070>075-081>086-092>097-100615- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN- WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...MOUNT AYR... NEWTON...OSKALOOSA...OTTUMWA 1213 AM CDT THU MAY 10 2001 SEVERE THUNDERSTORM WATCH NUMBER 218 REMAINS IN EFFECT UNTIL 2 AM. A LINE OF THUNDERSTORMS FROM MONTEZUMA TO CORNING CONTINUES TO SINK SOUTkHEAST. THESE STORMS CONTINUE TO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WIND AND HEAVY RAIN. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 39 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 18 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 38 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 31 min |
| May 9, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 30 min |
| May 9, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 46 min |
| May 10, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 10, 4:05 PM CDT | Tornado Warning | DMX | Hardin | 30 min |
| May 10, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 29 min |
| May 10, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| May 10, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 41 min |
| May 10, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 10, 4:37 PM CDT | Tornado Warning | DMX | Greene | 28 min |
| May 10, 4:56 PM CDT | Tornado Warning | DMX | Boone | 29 min |
| May 10, 5:01 PM CDT | Tornado Warning | DMX | Marshall | 19 min |
| May 10, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 42 min |
| May 10, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 40 min |
| May 10, 5:07 PM CDT | Tornado Warning | DMX | Grundy | 13 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 28 min |
| May 10, 5:15 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 40 min |
| May 10, 5:19 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:25 PM CDT | Tornado Warning | DMX | Boone, Story | 45 min |
| May 10, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 10, 5:39 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
| May 10, 5:54 PM CDT | Tornado Warning | DMX | Guthrie | 41 min |
| May 10, 6:05 PM CDT | Tornado Warning | DMX | Marshall | 40 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| May 10, 6:24 PM CDT | Tornado Warning | DMX | Jasper | 31 min |
| May 10, 6:27 PM CDT | Tornado Warning | DMX | Dallas | 43 min |
| May 10, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 10, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.